Student Leaders In This Canadian University Are Trained To Use Overdose Kits For Frosh Week
A Canadian university is making sure all its students are safe during frosh week.
You’ve likely heard about the opioid crisis that is sweeping through communities across Canada, big cities and small towns alike.
Well, one Canadian university is taking action by protecting students from falling victim to addictive narcotic drugs.
According to CTV, several York University students in Toronto have taken training recently on the use of drug overdose kits. The students turned to a local agency for the training.
For its part, York University has purchased a number of the kits and provided training to Security Staff. York also trains staff and residence dons, orientation leaders and students to be aware of opioids and fentanyl and to respond to possible overdoses by calling 911 and contacting trained security officers on campus.
Frosh week events on campus at the university are supposed to be alcohol and drug free, but organizers need to be prepared for every eventuality.
Janice Walls, Deputy Spokesperson at York University, clarified with us that while a few students train at an outside agency, it wasn't a York or Frosh week initiative. We did not provide students with naloxone kits, but we take it seriously and are working to increase awareness around the opioid crisis," she said.
"York University security staff has not received or responded to any reports of opioid-related overdoses on our campuses" confirmed the Deputy Spokesperson. The orientation leaders of more than 100 universities have received training on opioid and fentanyl awareness.
According to data from Health Canada, nearly 4,000 Canadians died of an opioid-related overdose in last year alone. A total of 72 percent of accidental opioid-related deaths last year involved fentanyl.
Health Canada actually recommends that students carry opioid overdose cards on them at all times.
The cards explain the signs of an opioid overdose and give instructions on what to do if you see someone suffering from one.